Alert archive / Wisconsin / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS La Crosse, WI

June 17, 20185 counties in Wisconsin; Wabasha County, Minnesota

NWS La Crosse, WI issued this flash flood watch at Jun 17, 2018, 2:14 PM CDT for 5 counties in Wisconsin; Wabasha County, Minnesota. It took effect at Jun 17, 2018, 4:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2018, 2:14 PM CDT (19:14 UTC)
In effect from
Jun 17, 2018, 4:00 PM CDT
Expired
Jun 18, 2018, 7:00 AM CDT
In force
15 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Wabasha County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 80 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

913 
WGUS63 KARX 171914
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
214 PM CDT Sun Jun 17 2018

...Heavy Rain, Flooding Threat Tonight...

.Periods of showers and thunderstorms could result in several
inches of rainfall in a short period of time tonight. With some 
of the grounds already saturated from recent rainfall, additional 
heavy rain could result in flash flooding. 

MNZ079-WIZ017-029-032>034-180315-
/O.NEW.KARX.FF.A.0002.180617T2100Z-180618T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Medford, Neillsville, Alma, 
Arcadia, Whitehall, and Black River Falls
214 PM CDT Sun Jun 17 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

The National Weather Service in La Crosse has issued a

* Flash Flood Watch for portions of southeast Minnesota and 
  Wisconsin, including the following areas, in southeast 
  Minnesota, Wabasha. In Wisconsin, Buffalo, Clark, Jackson, 
  Taylor, and Trempealeau. 

* Through Monday morning

* Thunderstorms with heavy rain tonight, on already wet grounds,
  could lead to flash flooding.
 
* Exercise extreme caution at night - it is harder to recognize 
  the dangers of flash flooding. Never cross a flooded roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
277 
WGUS63 KARX 180025
FFAARX

Flood Watch
National Weather Service La Crosse WI
725 PM CDT Sun Jun 17 2018

...Storms To Increase In Coverage Overnight...

.Showers and thunderstorms have been affecting areas near I-94 and
north during the early evening. As the night continues, storms are
expected to develop across southern Minnesota and shift into
Wisconsin. These storms will produce heavy rainfall rates and 
widespread rains of 1-3" near and north of Interstate 90, with 
locally higher amounts possible. However, some soils are already 
saturated from recent rainfall, and additional heavy rain could 
result in flash flooding.

MNZ079-WIZ017-029-032>034-180930-
/O.CON.KARX.FF.A.0002.000000T0000Z-180618T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Medford, Neillsville, Alma, 
Arcadia, Whitehall, and Black River Falls
725 PM CDT Sun Jun 17 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

The Flash Flood Watch continues for

* Portions of southeast Minnesota and Wisconsin, including the 
  following areas, in southeast Minnesota, Wabasha. In 
  Wisconsin, Buffalo, Clark, Jackson, Taylor, and Trempealeau. 

* Until 7 AM CDT Monday

* Expect Thunderstorms with heavy rain tonight, on already wet
  grounds, could lead to flash flooding. 

* Exercise extreme caution if driving at night. Roads can washout
  in flash flooding. It is harder to recognize these dangers in
  the dark. Never cross a flooded roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Baumgardt
832 
WGUS63 KARX 180820
FFAARX

Flood Watch
National Weather Service La Crosse WI
320 AM CDT Mon Jun 18 2018

...Thunderstorms With Heavy Rain Early This Morning...

.Areas of showers and thunderstorms will continue early this 
morning. The most widespread storms have occurred early today 
from northern Buffalo County eastward through southern Clark 
County. Rainfall rates as high as 1 to 2 inches per hour are 
possible in the strongest storms, and could lead to flash flooding
where storms are more persistent, especially given already 
saturated soils.

MNZ079-WIZ017-029-032>034-181200-
/O.CON.KARX.FF.A.0002.000000T0000Z-180618T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Medford, Neillsville, Alma, 
Arcadia, Whitehall, and Black River Falls
320 AM CDT Mon Jun 18 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of southeast Minnesota and Wisconsin, including the 
  following areas, in southeast Minnesota, Wabasha. In 
  Wisconsin, Buffalo, Clark, Jackson, Taylor, and Trempealeau. 

* Until 7 AM CDT this morning

* Expect Thunderstorms with heavy rain, on already wet grounds, 
  could lead to flash flooding. 

* Exercise extreme caution if driving at night. Roads can 
  washout in flash flooding. It is harder to recognize these 
  dangers in the dark. Never cross a flooded roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
004 
WGUS63 KARX 181150
FFAARX

Flood Watch
National Weather Service La Crosse WI
650 AM CDT Mon Jun 18 2018

...Heavy Rain Has Ended Over The Area...

.While flooding continues in a few spots across Buffalo,
Trempealeau, and southern Clark Counties, any additional rainfall
will be light this morning. Flash Flood Warnings remain in effect
for these areas early this morning. 

MNZ079-WIZ017-029-032>034-181300-
/O.EXP.KARX.FF.A.0002.000000T0000Z-180618T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Medford, Neillsville, Alma, 
Arcadia, Whitehall, and Black River Falls
650 AM CDT Mon Jun 18 2018

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

The Flash Flood Watch for portions of southeast Minnesota and
Wisconsin will expire at 7 AM CDT this morning. Flooding continues
in some areas. Any additional rainfall will be light this 
morning. 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jun 17, 11:50 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 11:50 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1150 AM CDT Sun Jun 17 2018

.SHORT TERM...(Today and tonight)
Issued at 341 AM CDT Sun Jun 17 2018

Main forecast concerns are on another day of hazardous heat and the
potential for severe thunderstorms from late this afternoon into
tonight. There is the potential for flash flooding and damaging
winds. Some large hail cannot be ruled out.

At 330 AM, currently watching training thunderstorms over far
northern Wisconsin into portions of northern Minnesota where Flash
Flooding is ongoing. In the local area scattered showers and
isolated thunderstorms have developed over portions of north
central Wisconsin on the nose of 850 mb moisture transport edging
in from the west. We should see this activity decrease this
morning as the 850 mb moisture transport weakens after sunrise.

Another hot and humid day is expected across the area today with
highs climbing into the upper 80s to mid 90s. The combination of
this heat and dew points in the upper 60s to lower 70s will lead
to heat index values of 95 to 105. A Heat Advisory remains in
effect through 7 PM.

Showers and thunderstorms are expected to move into the area from
the northwest later this afternoon into this evening as a front
slides in from the northwest. A favorable environment for heavy
rain sets up tonight across the area, especially over southeast
Minnesota into west central and north central Wisconsin where
precipitable water values increase to 2 inches and warm cloud
depth increases to 4500 meters. Any storms that form will be very
efficient rain producers and if they repeat over areas, flash
flooding will become a concern. In addition to the heavy rain
threat, some storms may produce damaging winds and possibly some
large hail. MUCAPE values increase to around 2000 J/kg this
afternoon over southeast Minnesota into west central and north
central Wisconsin but these values drop as temperatures cool
during the evening hours, when storms are expected to be moving
in. This could limit the threat for any large hail in the local
area. 0-3 km bulk shear increases to around 30 kts, so we may see
a damaging wind threat for a a few hours late this afternoon into
this evening with some linear structure to the storms possible.
Concerns should quickly switch to heavy rain as we get closer to
midnight into the overnight hours with the potential for some
flash flooding. At this time areas along and north of Interstate
90 appear to have higher chances of seeing heavy rain so will be
issuing a hydrologic statement for these areas.

.LONG TERM...(Monday through Saturday)
Issued at 341 AM CDT Sun Jun 17 2018

Scattered and thunderstorms will be ongoing Monday as the
boundary slides south across the region. 850 mb moisture transport
veers east and weakens with time Monday morning so we should see
a diminishing trend in this activity. However, warm cloud depth
will remain in the 4000-4500 meter range along and south of
Interstate 90 from Monday afternoon into Monday night creating a
favorable environment for heavy rainfall with any thunderstorms
that develop. 850 mb moisture transport focuses to the east so
this may limit the heavy rain threat. Cannot rule out some strong
to potentially severe storms Monday afternoon over northeast Iowa
into southwest Wisconsin with afternoon SBCAPE values climbing to
2500-3000 J/kg. More storms are possible Monday night into early
Tuesday morning mainly south of Interstate 90 and if these storms
can repeat over the same areas flooding may once again be a
concern, but confidence on the placment of the heavies rainfall is
low to medium at this time. Relief from the heat is expected on
Tuesday as highs fall back into 70s across the entire forecast
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1150 AM CDT Sun Jun 17 2018

Cold front will sag slowly southeast across the region today/Monday,
roughly shifting south of the TAF sites toward 12z Mon. Scattered to
areas of shra/ts are expected around the front.

Cigs: a few high thin clouds for the afternoon hours, with
increasing/lowering deck as cold front approaches from the
northwest. Expect a dip into MVFR (potentially IFR) post the
boundary for Monday morning.

WX/vsby: shra/ts likely tonight - with the higher TS threat this
evening. Some vsby restrictions with the storms, although detailing
when these impacts will occur uncertain at this time. Will hold P6SM
for the moment and refine forecast as trends become more evident.

Winds: holding south for most of the night, swinging to the
northwest/north Monday morning with passage of cold front.

&&

.HYDROLOGY...
Issued at 341 AM CDT Sun Jun 17 2018

Precipitable water values of around 2 inches and warm cloud depths
of 4.5 km will create a favorable environment for heavy rainfall
with any thunderstorms late this afternoon through Monday
morning. There is the possibility of seeing some flash flooding
for areas along and north of Interstate 90 tonight if
thunderstorms repeat over areas. Rainfall amounts of 2 inches or
greater are possible in a short amount of time. Rainfall rates
will be high enough with any storms tonight to create flooding
concerns in urban areas too. A hydrologic outlook will be issued
for areas along and north of Interstate 90 for this potential
flooding threat. A Flash Flood Watch may be needed later today if
confidence increases on exactly where the heaviest rain will fall.

&&

.CLIMATE...
Issued at 339 PM CDT Sun Jun 17 2018

Here are some record highs for Sunday...

Austin MN 93F in 1995
Charles City IA 95F in 1913
Cresco IA 92F in 1940
Decorah IA 98F in 1910
La Crosse WI 95F in 1995
Mauston WI 93F in 1918
Medford WI 93F in 1907
Neillsville WI 95F in 1910
Prairie du Chien WI 96F in 1987
Rochester MN 94F in 1933
Sparta WI 93F in 1934
Winona MN 97F in 1933

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ032>034-
041>044-     053>055-061.

MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-
019-     029-030.

&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Rieck
HYDROLOGY...Wetenkamp
CLIMATE...Wetenkamp
Hazardous weather outlook, Jun 17, 5:17 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
517 AM CDT Sun Jun 17 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
517 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota through southwest and central Wisconsin

.DAY ONE...Today and Tonight

Heat index values will climb to 95 to 105 degrees this afternoon.
A Heat Advisory is in effect through this afternoon.

Thunderstorm chances will increase late this afternoon and
tonight. Some of the storms may become severe with heavy rainfall,
hail, and damaging winds, especially near and north of Interstate
90. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will remain possible Monday into Tuesday. A few
storms may be strong to severe on Monday with heavy rainfall,
hail, and strong winds. The greater risk will be near and south
of Interstate 90.

There will be periodic chances for thunderstorms Thursday through
Saturday. It is too early to discern any potential severe weather
risk.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-181200-
Taylor-Clark-
517 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions north central
Wisconsin.

.DAY ONE...Today and Tonight

Heat index values will climb to 90 to 100 degrees this afternoon.

Thunderstorm chances will increase late this afternoon and
tonight. Some of the storms may become severe with heavy rainfall,
hail, and damaging winds. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible on Monday. Severe storms are not
expected.

There are additional chances for thunderstorms Friday and
Saturday. It is too early to discern any potential severe weather
risk.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JM/JRW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:29 PM CDTSevere Thunderstorm WarningARXClark46 min
Jun 17, 6:46 PM CDTSevere Thunderstorm WarningARXClark59 min

Nearby

Flash Flood Watches in Wisconsin, 2018Flash Flood Watches in Minnesota, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.